Alert archive / Nebraska / High Wind Watches in 2018

High Wind Watch 4, NWS North Platte, NE

April 16, 20186 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Apr 16, 2018, 7:28 PM MDT for 6 counties in Nebraska. It took effect at Apr 17, 2018, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 7:28 PM MDT (01:28 UTC)
In effect from
Apr 17, 2018, 3:00 PM MDT
Expired
Apr 17, 2018, 2:07 AM MDT
In force
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Garden County, NE, Hayes County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS73 KLBF 170128
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
828 PM CDT Mon Apr 16 2018

...STRONG NORTHWEST WINDS ACROSS PORTIONS OF FAR SOUTHWEST 
NEBRASKA AND THE PANHANDLE TOMORROW AFTERNOON AND EVENING...

.A strong cold front will advance east across the area late
tomorrow afternoon and tomorrow evening. The strongest winds are 
expected over parts of the Nebraska Panhandle and far southwest 
Nebraska where there is potential for gusts as high as 60 mph.

NEZ022-056>058-069-070-171200-
/O.NEW.KLBF.HW.A.0004.180417T2100Z-180418T0500Z/
Garden-Deuel-Keith-Perkins-Chase-Hayes-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
828 PM CDT Mon Apr 16 2018 /728 PM MDT Mon Apr 16 2018/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in North Platte has issued a High
Wind Watch, which is in effect from Tuesday afternoon through
Tuesday evening.

* Winds...Northwest 30 to 40 mph with gusts as high as 60 mph
  possible.

* Timing...Strongest winds are expected late afternoon to early
  evening.

* Impacts...High profile vehicles and vehicles towing light weight
  trailers could encounter dangerous cross winds that could cause
  a loss of control. Minor roof damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

ET
1 follow-up statement
992 
WWUS73 KLBF 170807
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
307 AM CDT Tue Apr 17 2018

NEZ022-056>058-069-070-170915-
/O.CAN.KLBF.HW.A.0004.180417T2100Z-180418T0500Z/
Garden-Deuel-Keith-Perkins-Chase-Hayes-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
307 AM CDT Tue Apr 17 2018 /207 AM MDT Tue Apr 17 2018/

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in North Platte has cancelled the
High Wind Watch.

Although a cold front with strong winds will move east late this
afternoon and evening, high winds containing severe wind gusts 
are not expected at this time. Therefore, the High Wind Watch has 
been cancelled. 

$$

Roberg

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Apr 16, 5:57 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 16, 5:57 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
657 PM CDT Mon Apr 16 2018

.SYNOPSIS...
Issued at 348 PM CDT Mon Apr 16 2018

A tandem of upper level lows highlight the H5 pattern
across the CONUS. H5 analysis from this morning has a closed low
over Gary Indiana with a trough extending south into the Florida
Keys. Further west, a closed low was located over western Washington
state, with a trough of low pressure extending south to around 500
miles west of the central California coast. Between these two
features, a low amplitude ridge of high pressure extended from
eastern New Mexico, north into the western Dakotas. At the surface,
high pressure had built into eastern Nebraska. Southerly winds have
increased on the back side of this feature this afternoon. Warmer
air has pushed into the region and 3 PM CDT temperatures ranged from
34 at Ainsworth to 52 at North Platte and Imperial.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 348 PM CDT Mon Apr 16 2018

Thanks to southerly winds,
low level warm air advection and increasing high cloudiness, lows
will moderate tonight across western and north central Nebraska.
Overnight lows will be in the middle to upper 20s-still below
normal, but a far cry from the lower teens experienced earlier
today. On Tuesday, a strong shortwave trough will cross the Rockies,
emerging onto the high plains Tuesday afternoon. Moisture will be
meager with this system, however, steep mid level lapse rates and
elevated, negative LI's will facilitate at least a mention of
isolated thunderstorms late Tuesday afternoon and early Tuesday
evening in the southern forecast area. Overnight, favorable lift
will spread east across Nebraska. Light rain will be possible across
northern areas in the evening, transitioning to snow overnight. The
models have come in lighter with QPF potential overnight in the
northeastern forecast area, and feel the need to scale back snowfall
amounts tomorrow night in the northeast. In addition to the snow
threat in the northeast, a strong cold front will push across the
forecast area Tuesday evening. In its wake, strong northwesterly
winds are probable, especially in southwestern portions of the
forecast area. Looking at bufkit soundings for tomorrow evening in
swrn Nebraska, there are some decent differences with the wind
speeds behind the front. The GFS indicates mixing potential which
would warrant high wind warning criteria Tuesday evening. The NAM
soln is noticeably slower with the winds Tuesday evening and guidance
wind speeds do not favor high wind criteria winds attm. That being
said, wind speeds were trended up with this fcst package, and will
advise the oncoming shift about my wind concerns for Tuesday
evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 348 PM CDT Mon Apr 16 2018

Wednesday through Thursday...The shortwave responsible
for the cold fropa and light pcpn in northern Nebraska, will close
off and deepen across the upper Mississippi valley on Wednesday.
Arctic air will back into the northeastern forecast area Wednesday
on the back side of this exiting feature. Highs will struggle to
reach the lower 40s in the northeast Wednesday. Readings across
southwestern Nebraska will reach the mid to upper 50s as warmer air
pushes into the forecast area from northeastern Colorado. Ridging
aloft will build into the region Wednesday night into early
Thursday. Warmer air will push into swrn Nebraska behind the exiting
ridge and east of a deepening surface trough of low pressure. Highs
Thursday will range from around 50 in the northeast to mid 60s in
the far southwest.

Thursday night through Monday...A powerful upper level low will
track east of the four corners Friday into the Ozarks by Sunday.
This system, has no arctic air connection and looks like a nice rain
producer even on the northern periphery of the low. Have trended
back snow accumulations and for the most part, we should see mainly
rain with this system as the forecast stands attm.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon Apr 16 2018

Aviation concerns revolve around LLWS conditions tonight,
ceilings late tonight-tomorrow, and rain chances late tomorrow.
Latest satellite imagery shows high clouds streaming across much
of western and north central NEB. While high clouds will continue
to be overhead much of tonight, low-level clouds will be possible
- developing across northern NEB and the Sandhills late tonight.
In addition, low-end LLWS conditions are expected to develop
after midnight. An upper height of about 1500 ft AGL and winds of
40-45 kts at the top of the wind shear layer are forecast, and
conditions should improve during the early morning. Early tomorrow
stratus looks likely to spread across much of western NE with
improvement then occurring by late morning/early afternoon, except
for across parts of northern NEB. Rain chances increase after 18Z
with the best chances across northwestern NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Apr 16, 2:38 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Apr 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-172045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Apr 16 2018 /238 PM MDT Mon Apr 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

An isolated thunderstorm is possible on Tuesday afternoon and
Tuesday night. Severe potential is limited.

Another system will affect the region Friday into Saturday.
For the most part, precipitation will be mostly rain and isolated
thunderstorms. Some light snow is also possible early Saturday
morning, but uncertainty remains regarding accumulation and
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

High Wind Watches in Nebraska, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.